Community College of Beaver County wishes to prevent opiate-related overdose deaths by making naloxone available on campus. Naloxone, commonly known as Narcan, is a medication found to reverse the effects of opiate-related drug overdose. Consistent with Pennsylvania law, Community College of Beaver County wishes to obtain authorization for school personnel to administer naloxone in order to respond to a suspected drug overdose occurring on campus.
Drug overdose: For the purpose of this policy, drug overdose is defined as an acute medical condition, including, but not limited to, severe physical illness, coma or loss of consciousness, unresponsive, pinpoint pupils, blue lips and/or nail beds, clammy skin, and/or not breathing or slow, shallow breathing.
Opiods: Include illegal drugs such as heroin as well as prescription medications used to treat pain including, but not limited to, Morphine, Codeine, Methadone, Oxycodone (Oxycontin, Percocet, Percadan), Hydrocodone (Vicodin, Lortab, Norco), Fentanyl (Duragesic, Fentora), Hydronorphine (Dilaudid, Exalgo) and Buprenorphine (Subutex, Subozone).
Naloxone: Another name for the opiod antagonist, Naloxone Hydrochloride (Narcan, Evzio), which is an injectable or
intra-nasal solution used to reverse the potentially fatal respiratory depression caused by opioid-related drug overdose. (Naloxone has no effect on non-opioid overdoses such as those involving alcohol, cocaine, or benzodiazepines.)
This policy is based on recommendations by the Substance Abuse and Mental Health Services Administration, the Pennsylvania Department of Health, the Secretaries of Education, Health and Drug and Alcohol Programs, the Pennsylvania School Boards Association (PSBA), the Pennsylvania Physician General, and Act 139 of 2014.
PSBA states that research has shown the following:
• Naloxone has been used safely by health professionals for over 40 years.
• Administration of Naloxone may cause a very unpleasant physical experience for a person who is overdosing, but serious side effects are very rare.
• Naloxone has no known potential for abuse.
• Naloxone has virtually no effect if administered to a person not using opioids.
• No cases of allergic reaction have been reported, although the possibility of an allergic reaction has not been ruled out.
Act 139 establishes a form of Good Samaritan immunity from criminal prosecution for persons who call for help (as well as the person whose overdose they report) in an emergency situation, use their real name, and stay with the overdosing person until EMS or law enforcement arrives. Act 139 establishes immunity from civil, criminal, or professional licensure liability for prescribing health care professionals, as well as for a “person” relating to their involvement with naloxone, so long as they act in good faith and with reasonable care, which are to be presumed if they have had the free training offered.
Before any CCBC employee may administer naloxone under this policy, the employee must successfully complete an online training program through the Pennsylvania Department of Health, which covers the recognition of opioid-related overdoses, administering naloxone, and promptly seeking medical attention for drug overdoses. Evidence that such training has been completed will be placed in the employee’s personnel file.
Physician’s Standing Order
A standing order (DOH-00202015) made available by the Pennsylvania Physician General, provides authority for a pharmacist to dispense naloxone and devices for its administration as an intra-nasal medication by way of a mucosal atomizer device (MAD) or as an intra-muscular injection, by way of an auto-injector. The standing order provides information related to training, signs and symptoms of opioid overdose, appropriate use of naloxone, and directions for administration and emergency care.
All appropriate school personnel (including, but not limited to, any Registered Nurse, Security Officers, and other faculty or staff trained in the appropriate administration) employed by or acting on behalf of Community College of Beaver County and using professional judgment may administer naloxone via nasal spray or injection to an individual if an individual is experiencing a potentially life-threatening emergency.
Personnel should follow the procedure outlined in the standing order provided by the Pennsylvania Attorney General and be aware of the following information when dealing with a person who is suspected to be experiencing an opioid overdose event:
1. Call 911 for emergency medical services (EMS) to be dispatched.
2. In cardiac arrest or pulseless patients: Call 911 for EMS and start CPR if able and trained to do so. In cardiac arrest, CPR is the most important treatment, and any attempt to administer naloxone should not interrupt chest compressions and rescue breathing.
3. Naloxone should only be given to someone suspected of opioid overdose as noted in the signs and symptoms on the standing order.
4. In respiratory arrest or a non-breathing patient: If able to do so, performing rescue breathing takes priority over naloxone administration. Administer naloxone if possible while performing rescue breathing.
5. Administer naloxone as prescribed on the standing order.
6. Do not administer naloxone to a person with known hypersensitivity to naloxone or to any of the other ingredients contained in the packaging insert for naloxone.
7. Remain with the person until first responders arrive.
8. Information about the proper use of naloxone and the training session can be found on the Department of Health website:
http://www.getnaloxonenow.org (Click on the Get Training tab)